Thunderstorm Wind, Lamb
- When
- August 25, 5:20 PM CST
- Where
- Lamb County, 1.15 mi E of Amherst
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.020, -102.400
Measured by a Texas Tech University West Texas mesonet.
Severe thunderstorms early this evening targeted portions of Lamb County with damaging downbursts and heavy rain at times.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Severe thunderstorms early this evening targeted portions of Lamb County with damaging downbursts and heavy rain at times.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 25, 5:15 PM CST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 615 PM CDT Sat Aug 25 2018 .AVIATION... Isolated to scattered thunderstorms to the west of the terminals may make a run at KLBB and KPVW during the next several hours but will be decreasing in coverage. Outside of any possible thunderstorm activity, VFR will prevail. && .PREV DISCUSSION... /issued 251 PM CDT Sat Aug 25 2018/ DISCUSSION... No big changes made to the forecast this iteration. Isolated thunderstorms will again be possible along the northwest periphery of an upper ridge this afternoon into this evening, favoring the northern and western zones, though just about any location could see a rogue storm. As of 1930Z we were already seeing showers trying to take root along Palo Duro Canyon, with cumulus also growing near the TX/NM line, while more robust activity was well underway further west over the mountains of NM. Similar to yesterday, we expect rather limited coverage, but decent PWATs (1-1.4+ inches) and a hot and deeply mixed boundary layer could support locally heavy downpours and gusty outflow winds, respectively. The overall weather pattern won't change much on Sunday, though the mid-level moisture plume rounding the western extent of the ridge is progged to thin/weakening, and this in turn could further curtail afternoon/evening storm chances. Even so, just enough signal in the NWP to maintain a minimal thunder mention across the northwest zones. The thinning monsoonal moisture plume will bend more squarely over the South Plains region on Monday as an upper trough emerges from the northern Rockies into the northern High Plains. This subtle pattern shift combined with another day of intense heating and a surface trough stretching from southwest-to-northeast over the CWA may be enough to promote the development of isolated late-day convection. Storm chances appear to peak on Tuesday as there is a slight uptick in the richness of the monsoon moisture, while at the same time a weak cold front edges toward, and perhaps into, the northern zone Tuesday afternoon. Hence, we have maintained 30% PoPs for a good chunk of the South Plains and southeast Texas Panhandle Tuesday evening/night. Low thunder chances may linger into Wednesday with the frontal zone somewhere in the region before the upper ridge builds back westward more squarely over the region, likely squashing rain chances for the latter part of the work week. Things become less clear next weekend as another trough is likely to be moving across the northern CONUS. The 12Z GFS has accelerated the time of this system which in turn brings a weak front into northwest Texas by late Saturday. If this comes to fruition, we could see storm chances rise, but until NWP consistency increasing regarding the timing of this disturbance, we have elected to keep the forecast dry. Temperatures will continue to reside several degrees above average through early next week, but could briefly "cool" toward average as the front dips in the region around mid-week. More heat will follow to close out the week as the upper ridge's influence increases across the southern High Plains. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 01
Hazardous Weather Outlook National Weather Service Lubbock TX 406 AM CDT Sat Aug 25 2018 TXZ021>044-252115- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 406 AM CDT Sat Aug 25 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight If thunderstorms form this afternoon, some may become strong with winds to 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time.
The Lubbock radar (KLBB), 68 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
2 thunderstorm wind. Local standard time, as filed.
Measured by a Texas Tech University West Texas mesonet.
Several trees, fences and about 20 utility poles were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769396, 769394.